Jump to content

Introduction, Kris77


Kris77

Recommended Posts

Hello, 

I am here to learn about the possibility of life after antidepressants. I find it easier to describe my history in bullet format, otherwise I tend to veer off course.

  • I have had anger issues my whole life, not violent anger but mostly irritability and impatience driven by anxiety. 
  • I briefly sought assistance with these issues in my early 20's as a new mother. I took Prozac for a year or two but weaned off. I think it helped but not enough to justify long term use. 
  • In my late 20's, a very stressful job led to terrible insomnia. I sought treatment for insomnia and racing thoughts/anxiety and was prescribed Paxil and Ambien. These medications did alleviate my insomnia. I remained on Paxil until I got pregnant about a year later. I quit overnight after finding out about the pregnancy.
  • A few weeks before delivering my 2nd child, my husband advised me was having an affair. The timing and the situation drove me into the depths of despair. My X had no desire to remain in the marriage and after a year of marriage counseling and trying to change his mind I realized I needed to move on.
  • Despair and postpartum depression led to severe depression and I went back on Paxil after nursing for 3 months. 
  • I moved out of state (back home) changed jobs and started my life as a single mother of 2 - a 10 year old son and 1 year old daughter. 
  • I was severely depressed but believed it was situational and didn't attempt to change antidepressants but at some point Wellbutrin was added to help me quit smoking.
  • 4 years later I decided it was time to quit and after several attempts and tapering I was able to quit Paxil and Wellbutrin. 
  • About 7 months later I experienced another major depressive incident. It started with crippling anxiety and eventually morphed into depression. It started almost overnight in August of 2005 and by November of  2005 I admitted myself into a psychiatric hospital. I wasn't suicidal but simply could not go on. Suicide was not really an option but neither was living in a nightmare. Every second of those days and months was excruciating. I lost 25lbs (I'm a little over 5 feet tall). I went to my GP many times searching for answers and trying different medications. Nothing helped - hospitalization was my only option. 
  • The act of letting go of control was liberating and I think most responsible for my recovery. Of course I was on a whole new regimen of drugs: Effexor and Klonopin.
  • Eventually I switched from Effexor to Cymbalta and Wellbutrin which I remain on to this day. 
  • I have not tried to quit antidepressants again, my psychiatrist says that since I have had 2 major depressive episodes, my chances of a relapse are around 70%. I've bought into this hook, line and sinker for years and I am tired of the side effects. 
  • I am most concerned about numbness ( I haven't really laughed in years) and I think my personality has changed. I just don't care about a lot of things that used to be very important to me. For example, I have lost my relationship with God. I used to pray every day but haven't for years. I have been engaging in risky behavior with drugs. I want my personality back, I want the empathy I used to have for others back and I want to be able to have an orgasm!
  • I am hoping that tapering along with a more natural solution is possible. I have been reading about magnesium supplements as a natural antidepressant. 

That's about it - I am scared to death of another relapse but I have a better support system around me now and I think it would be easier to manage if it does happen. I want to at least try. 

Kris

Link to comment
  • Moderator Emeritus

Hello, Kris77, and welcome to SA.

 

Numbness (inability to feel) is a very common effect of antidepressants. So is apathy--not caring about formerly important things.  I can see how this would extend to spiritual matters.

Many members feel they have lost their personality on these drugs.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  Are you still on Klonopin?
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.
Please keep your signature as simple and easy to read as possible.  The bullet or list format of your post would be fine.

 

I am going to provide you with several links. At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.
  
 
 
Once you start tapering, it is likely you will experience some withdrawal symptoms.  To help you understand the symptoms you may experience, here is some information on withdrawal.  These drugs alter the architecture of the brain, and the time necessary to heal the brain and return to homeostasis is, unfortunately, impossible to predict.  
 
 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
 
Please be aware that sometime withdrawal symptoms don't appear immediately after a too-fast taper.
 
 
 
You mentioned your doctor said you have a 70% chance of relapse, and you expressed concern about relapse.  The vast majority of psychiatrists know nothing of withdrawal or tapering and therefore mistake normal withdrawal symptoms with a relapse or "return of the underlying condition," as they sometimes put it.  This leads them to prescribe higher and higher doses or different or additional drugs, getting you mired deeper and deeper.  Please read these links on withdrawal vs. relapse:
 
 
These links should help you when talking to your doctor:
 
 
You mentioned magnesium.  We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system.  There are many different forms of magnesium; I like magnesium glycinate.  

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
While it is often a first response to stress to take a B-Complex, in withdrawal it can be overstimulating.
 
 
Many members find the non-drug coping skills i the following two links to be helpful when tapering.
 
 
 
This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community. Each members can have only one Introductory topic, so please post your questions and updates here.   I hope you’ll find the information in the SA forums helpful for your situation.  I'm sorry that you are in the position that you need the information, but I am glad that you found us.
 
 
 
 
 
 

 
 
 
 
 
 

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper of 18.75mg Valium 

End 2021  year 1 of Valium taper at 6mg

End 2022 year 2 of Valium taper at 2.75mg 

End 2023 year 3 of Valium taper at 1mg

Jan. 24, 2024: Hold at 1mg and shift to Imipramine taper.

Taper is 95% complete.

 

Imipramine 75 mg daily since 1986.  Jan.-Sept. 2016 tapered to 14.4mg  

March 22, 2022: Begin 10%/4 week taper

Aug. 5, 2022: hold at 9.5mg and shift to Valium taper

Jan. 24, 2024: Resume Imipramine taper.  Current dose as of May 2: 6.1mg

Taper is 92% complete.  

  

Supplements: multiple, quercetin, omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg, iron, serrapeptase, nattokinase


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy